Identification and Information in Monotone Binary Models

Abstract : This paper considers binary response models where errors are uncorrelated with a set of instrumental variables and are independent of a continuous regressor v, conditional on all other variables. It is shown that these exclusion restrictions are not sufficient for identification and that additional identifying assumptions are needed. Such an assumption, introduced by Lewbel [Semiparametric qualitative response model estimation with unknown heteroskedasticity or instrumental variables. Journal of Econometrics 97, 145-177], is that the support of the continuous regressor is large, but we show that it significantly restricts the class of binary phenomena which can be analysed. We propose an alternative additional assumption under which β remains just identified and the estimation unchanged. This alternative assumption does not impose specific restrictions on the data, which broadens the scope of the estimation method in empirical work. The semiparametric efficiency bound of the model is also established and an existing estimator is shown to achieve that bound. The efficient estimator uses a plug-in density estimate. It is shown that plugging in the true density rather than an estimate is inefficient. Extensions to ordered choice models are provided.
Document type :
Journal articles
Complete list of metadatas

https://hal-pjse.archives-ouvertes.fr/halshs-00754218
Contributor : Caroline Bauer <>
Submitted on : Tuesday, November 20, 2012 - 8:49:11 AM
Last modification on : Thursday, October 17, 2019 - 8:53:44 AM

Links full text

Identifiers

Collections

Citation

Thierry Magnac, Eric Maurin. Identification and Information in Monotone Binary Models. Econometrics, MDPI, 2007, 139 (1), pp.76-105. ⟨10.1016/j.jeconom.2006.06.005⟩. ⟨halshs-00754218⟩

Share

Metrics

Record views

393